Leprosy after starting antiretroviral treatmentBMJ 2007; 334 doi: https://doi.org/10.1136/bmj.39107.480359.80 (Published 01 February 2007) Cite this as: BMJ 2007;334:217
- Stephen D Lawn, Wellcome Trust research fellow in clinical tropical medicine (firstname.lastname@example.org)1,
- Diana N J Lockwood, professor of tropical medicine2
- 1Desmond Tutu HIV Centre, Institute of Infectious Disease and Molecular Medicine, Faculty of Health Sciences, University of Cape Town, Cape Town 7925, South Africa
- 2Clinical Research Unit, Department of Infectious and Tropical Diseases, London School of Hygiene and Tropical Medicine, London WC1E 7HT
Recent media reports have highlighted a “startling and worrisome new link” between antiretroviral treatment and leprosy.1 Some people infected with HIV who have started such treatment in countries where leprosy is endemic have developed florid leprosy lesions in the initial months of treatment. What underlies these unusual manifestations and do they have implications for the control of leprosy?
The note of alarm is understandable—leprosy and HIV are both greatly feared diseases. The manifestations described, however, are a well recognised complication of antiretroviral treatment known as immune reconstitution disease or immune reconstitution inflammatory syndrome (IRIS).2 This presents with the manifestation (or “unmasking”) of a previously subclinical coinfection or the deterioration of an opportunistic infection that had been responding to treatment. These effects are due to antiretroviral treatment causing the rapid recovery of cell mediated immune responses, which trigger host immune responses to foreign antigen. Such reactions typically occur during the first four months of treatment—the most rapid phase of immune recovery.
The HIV pandemic has had surprisingly little effect on the epidemiology and …